Alert archive / Idaho / River Flood Warnings in 2008

River Flood Warning 11, NWS Spokane, WA

May 18, 2008Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this river flood warning at May 18, 2008, 9:05 PM PDT for Kootenai County, Shoshone County, Idaho. It took effect at May 19, 2008, 3:03 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 9:05 PM PDT (04:05 UTC)
In effect from
May 19, 2008, 3:03 PM PDT
Expired
May 20, 2008, 10:40 AM PDT
In force
20 hr
Issued by
NWS Spokane, WA
Flood severity
Minor

Counties Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coeur d'Alene River at Enaville (ENVI1).

Action stage
71 ft
Minor stage
72 ft
Moderate stage
75 ft
Major stage
77 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12413000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at May 18, 4:32 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 18, 4:32 PM PDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT SUN MAY 18 2008

.SYNOPSIS...
RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW MELTS AT A
RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE REGION ON
TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS.

&&

.DISCUSSION...

.TONIGHT...SNOWMELT CONTINUES AS A RIDGE OF HIGH PRESSURE REMAINS
OVER THE AREA. WINDS EXPECTED TO DECREASE SOMEWHAT OVERNIGHT...BUT
RATHER THAN GET WORDY ABOUT IT WILL CUT THIS SHORT AND ALLOW THE
DISCUSSION TO FOCUS ON THE HYDRO SITUATION. NUMEROUS WATCHES...
WARNINGS...AND ADVISORIES ARE IN EFFECT AND A RIVER STATEMENT HAS
BEEN UTILIZED TO SUMMARIZE ALL THE HYDROLOGIC HIGHLIGHTS IN EFFECT.
/PELATTI

MONDAY THROUGH WEDNESDAY...MODELS REMAIN IN GOOD AGREEMENT THIS
FORECAST PERIOD AS AN UPPER LEVEL TROUGH TAKES AIM ON THE
PACIFIC NORTHWEST. AS THE REGION TRANSITIONS TO SOUTHWEST FLOW ON
MONDAY WEAK ISENTROPIC LIFT WILL BRING SOME LIGHT RAIN TO THE
CASCADES MONDAY AFTERNOON THEN SPREAD ACROSS THE NORTHERN ZONES
MONDAY NIGHT. BEST CHANCE FOR PRECIP WILL BE TUESDAY AS A SURFACE
COLD FRONT SWEEPS THROUGH THE FORECAST AREA.  THE REGION WILL BE IN
DIFFLUENT FLOW ALOFT WITH ADDED SUPPORT FROM A JET MAX SLIDING
OVER THE INLAND NORTHWEST. QPF IS EXPECTED TO BE AROUND A TENTH OF
AN INCH IN THE VALLEYS WITH 2 TO 3 TENTHS FALLING IN THE IDAHO
PANHANDLE MOUNTAINS. WHILE THE 12Z NAM IS INDICATING MODEST
SURFACE BASED INSTABILITY ACROSS THE NORTHEAST ZONES TUESDAY THE
LATEST GFS GUIDANCE HAS BACKED OFF SOMEWHAT. ALSO CONSIDERING THAT
THE UPPER LEVEL COLD POOL WILL LAG A BIT...MID LEVEL LAPSE RATES
ARE NOT THE MOST FAVORABLE. CANNOT RULE OUT A RUMBLE OR TWO BUT
WILL LEAVE THUNDER OUT OF THE WEATHER GRIDS AT THIS TIME. THE
FOCUS SHIFTS TO THE EASTERN HALF OF THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY AS THE UPPER TROUGH MOVES OVERHEAD. WESTERLY
UPSLOPE FLOW WILL ENHANCE PRECIP OVER THE EASTERN MOUNTAINS AND
WRAP AROUND MOISTURE WILL REACH THE EASTERN ZONES WHILE THE BASIN
DRIES OUT. EXPECT BREEZY CONDITIONS WITH THE COLD FRONTAL PASSAGE
TUESDAY AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
COLD AIR ADVECTION.

ABOVE NORMAL TEMPERATURES WILL CONTINUE ON MONDAY AS
THE FLATTENED RIDGE HANGS ON FOR ONE MORE DAY. TUESDAY MORNING
WILL START OUT MILD WITH VALLEY TEMPERATURES IN THE UPPER 40S TO
MID 50S AS THE REGION WILL BE IN THE WARM SECTOR AHEAD OF AN
APPROACHING COLD FRONT. MAX TEMPERATURES WILL BE ACHIEVED EARLY
BEFORE THE COLD FRONT SWINGS THROUGH THE INLAND NORTHWEST REACHING
THE IDAHO PANHANDLE BY EARLY AFTERNOON. THIS FRONTAL PASSAGE WILL
BRING TEMPERATURES BELOW SEASONAL NORMALS. 850MB TEMPERATURES
PLUNGE FROM AROUND 17C MONDAY AFTERNOON TO AROUND 6C ON TUESDAY.
THE COOLING TREND WILL CONTINUE AS THE REGION TRANSITIONS TO
NORTHERLY FLOW ON WEDNESDAY. /KELCH

THURSDAY THROUGH SUNDAY...LONG-WAVE MODEL AGREEMENT AND
CONSISTENCY REMAINS GOOD TO FAIR THIS PERIOD. GUIDANCE DEPICTS THE
AXIS OF A BROAD TROUGH ACROSS THE NRN ROCKIES THROUGH DESERT
SOUTHWEST...WITH THE INLAND NW IN A NWLY FLOW. HOWEVER THERE
CONTINUES TO BE A HEALTHY AMOUNT OF RUN-TO-RUN DISAGREEMENT WITH
REGARD TO THE SHORT-WAVE FEATURES DROPPING DOWN IN THIS FLOW.
THURSDAY THROUGH FRIDAY NIGHT...12Z GUIDANCE SHOWS A DISTURBANCE
ROUNDING THE TOP OF THE EASTERN PACIFIC RIDGE AND DIVING INTO THE
AREA. THIS WAS ALSO DEPICTED IN THE 06Z RUN. HOWEVER IN THE 6 TO 7
MODEL RUNS PRIOR...GUIDANCE WAS SHOWING THIS DISTURBANCE TRACKING
FURTHER EAST AND JUST CLIPPING THE AREA. I WOULD LIKE TO SEE A BIT
MORE RUN-TO-RUN CONSISTENCY BEFORE TOTALLY BUYING OFF ON THE
RECENT SOLUTION. OBVIOUSLY RUN-TO-RUN CONSISTENCY BEYOND FRIDAY IS
EQUALLY POOR AND CONFIDENCE IN THE TRACK OF ANY SHORT-WAVE
DISTURBANCES IS BELOW AVERAGE. THE FORECAST LEANS ON THE
CLIMATOLOGY OF THE LARGER-SCALE PATTERN. EACH PERIOD WILL SEE
SLIGHT TO CHANCE POPS ACROSS ALL BUT THE ZONES IN THE LEE OF THE
CASCADES AND DEEPER BASIN. THE BEST CHANCES WILL BE ACROSS THE
ERN/SE ZONES...WHERE THE NWLY FLOW AND THE BEST MOISTURE/INSTABILITY
COMBINE. SOME LOOSE AGREEMENT SUGGESTS SHORT-WAVE RIDGING TRYING
TO DEVELOP BY THE LATE FORECAST PERIODS. THIS WOULD FAVOR HAVING
THE HIGHER PRECIP RISK THURSDAY THROUGH FRIDAY NIGHT...WITH THE
RISK TAPERING DOWN BY NEXT WEEKEND. POPS WERE ALSO RAISED SOME IN
THE THURSDAY TO FRIDAY NIGHT TIME FRAME...TO ACCOUNT FOR THE MORE
WESTERLY TRACK OF THE AFOREMENTIONED DISTURBANCE.

TEMPERATURES ARE PROJECTED TO REMAIN SLIGHTLY BELOW AVERAGE EARLY
THIS PERIOD...PUSHING BACK TOWARD AVERAGE (OR MAYBE SLIGHTLY ABOVE)
BY NEXT SUNDAY. I STILL KEPT THINGS FROM WARMING MUCH ABOVE AVERAGE
UNTIL THERE IS BETTER CONSISTENCY. GUIDANCE SHOWS 850 TEMPS IN THE
MID TO UPPER SINGLE DIGITS THROUGH FRIDAY...POTENTIALLY RECOVERING
TO LOWER TO MID-TEENS BY THE WEEKEND. 1000-500 MB/1000-850 MB
THICKNESSES ALSO BEGIN TO RECOVER AFTER FRIDAY. /JCOTE

&&

.AVIATION...
VFR CONDITIONS THROUGH 00Z TUESDAY FOR TAF SITES. SOME BREEZY
SOUTHWEST WINDS WITH GUSTS CAN BE EXPECTED SUNDAY EVENING...
DECREASING BETWEEN 03-08Z...THEN PICKING UP AGAIN MONDAY TOWARD 18Z.
OTHERWISE LOOK FOR MORE MID AND HIGH CLOUDS.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  79  54  64  43  60 /   0   0  20  60  30  30
COEUR DALENE  55  77  52  63  42  59 /   0   0  10  60  40  40
PULLMAN        53  77  53  64  42  58 /   0   0  10  60  40  30
LEWISTON       59  85  59  69  47  64 /   0   0  10  50  30  30
COLVILLE       52  77  50  66  42  63 /   0  10  20  60  30  30
SANDPOINT      51  73  48  62  41  57 /   0  10  20  70  50  40
KELLOGG        52  74  50  60  40  52 /   0   0  10  70  60  50
MOSES LAKE     57  85  56  71  46  69 /   0   0  20  30  10  10
WENATCHEE      60  83  58  69  46  67 /   0  10  30  30  10  10
OMAK           55  80  53  70  44  68 /   0  10  30  40  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.

WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.

&&
Hazardous weather outlook, May 18, 5:49 AM PDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT SUN MAY 18 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN
SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS
ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD
WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOUNTAIN SNOWMELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL
CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY
TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY.

WAZ033>036-044-191300-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:00 AM PDTAreal Flood WarningOTXOkanogan5 days
May 19, 4:14 PM PDTAreal Flood WarningOTXShoshone43 hr

Nearby

River Flood Warnings in Idaho, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.